Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 407, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2011, 6:40 PM EDT for Surry County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2011, 6:40 PM EDT (22:40 UTC)
- Expired
- Jul 5, 2011, 7:09 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Surry County, NC
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
508
WUUS51 KRNK 052240
SVRRNK
NCC171-052345-
/O.NEW.KRNK.SV.W.0407.110705T2240Z-110705T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT TUE JUL 5 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 745 PM EDT.
* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WHITE PLAINS...OR NEAR MOUNT AIRY. THIS STORM WAS NEARLY
STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
WHITE PLAINS...
ARARAT...
FLAT ROCK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3643 8072 3656 8052 3644 8044 3643 8045
3632 8062
TIME...MOT...LOC 2240Z 236DEG 1KT 3642 8061
$$2 follow-up statements
892
WWUS51 KRNK 052258
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT TUE JUL 5 2011
NCC171-052345-
/O.CON.KRNK.SV.W.0407.000000T0000Z-110705T2345Z/
SURRY NC-
658 PM EDT TUE JUL 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CENTRAL SURRY COUNTY...
AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WHITE PLAINS...OR 6 MILES SOUTH OF MOUNT AIRY. THIS
STORM WAS NEARLY STATIONARY.
LOCATIONS IMPACTED INCLUDE...
WHITE PLAINS...
ARARAT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3649 8055 3643 8046 3639 8053 3635 8062
3638 8068 3643 8072 3647 8066
TIME...MOT...LOC 2259Z 236DEG 1KT 3642 8060
$$675
WWUS51 KRNK 052309
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT TUE JUL 5 2011
NCC171-052319-
/O.CAN.KRNK.SV.W.0407.000000T0000Z-110705T2345Z/
SURRY NC-
709 PM EDT TUE JUL 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SURRY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3649 8055 3643 8046 3639 8053 3635 8062
3638 8068 3643 8072 3647 8066
TIME...MOT...LOC 2309Z 236DEG 1KT 3642 8060
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:38 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 5, 6:38 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 638 PM EDT TUE JUL 5 2011 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGHOUT THE WEEK AS A FRONTAL BOUNDARY STALLS OVER THE REGION. HIGH PRESSURE RETURNS TO THE AREA TOWARD THE LATTER HALF OF THE UPCOMING WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... SLOW MOVING THUNDERSTORMS BRINGING TORRENTIAL RAINS TO PORTIONS OF NW NC EARLY THIS EVENING. MADE SOME MODIFICATIONS TO POPS BASED ON RADAR TRENDS/LOCAL MODELS. SHOULD SEE HIGHEST CONCENTRATION OF PRECIP ACROSS NW NC AND STRAFING THE VA/NC BORDER EARLY...THEN MORE ISOLATED TO SCT OVER THE SRN HALF LATE THIS EVENING. MAIN FOCUSING MECHANISM IS STRONG THETA-E RIDGE ACROSS THE BLUE RIDGE. LATEST RUC SHOWS A SERIES OF SLOW MOVING WEAK VORTS PUSHING FROM KY/TN INTO NRN NC THROUGH THE OVERNIGHT. MOIST AIRMASS SHOULD KEEP THE THREAT OF SHOWERS AROUND LONGER EVEN WITH LOSS OF HEATING. PREVIOUS VALID DISCUSSION... THE DIFFUSE SFC BOUNDARY REMAINS OVER THE AREA WED AFTN AND EVENING SO SCT TO NUMEROUS SHRA/TSRA ARE EXPECTED. DEPENDING ON CLOUD COVER TONIGHT... PATCHY FOG IS EXPECTED...ESPECIALLY IN ANY LOCATIONS THAT GET RAIN THIS AFTERNOON AND EVENING. TOOK A BLEND OF MAV/MET GUIDANCE FOR LOWS TONIGHT AND HIGHS ON WEDNESDAY. IN GENERAL WITH NO CHANGE IN AIR MASS TEMPERATURES WILL BE SIMILAR TO TUESDAY. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... A FRONTAL BOUNDARY WILL CONTINUE TO OSCILLATE NORTH AND SOUTH ACROSS THE REGION DURING THE WEDNESDAY NIGHT THROUGH FRIDAY TIME PERIOD. THIS FRONT WILL SERVE AS THE FOCUS FOR THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS AS DAYTIME HEATING TAKES PLACE. THE PRECIPITATION WILL CONTINUE EACH DAY INTO THE EVENING HOURS...BUT HAVE A GRADUAL TREND THROUGH THE NIGHT OF DECREASING COVERAGE...ONLY TO REFORM BY THE MIDDLE OF THE NEXT DAY. TEMPERATURES WILL BE NEAR NORMAL FOR THIS TIME OF THE YEAR WITH HUMID CONDITIONS. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... DURING THIS PORTION OF THE FORECAST WE ANTICIPATE THE PREVAILING UPPER LEVEL FLOW ACROSS THE REGION WILL TRANSITION FROM A GENERAL TROUGHINESS OVER THE EASTERN U.S. TO A PATTERN OF A BUILDING UPPER HIGH OVER THE REGION. ANTICIPATE GENEROUS SCATTERED COVERAGE OF SHOWERS AND STORMS FRIDAY INTO SATURDAY AS A NEARLY STATIONARY FRONTAL BOUNDARY STAYS OVER OR CLOSE TO THE REGION AND ACTS AS A FOCUS FOR DAILY SHOWERS AND STORMS. BY SUNDAY INTO EARLY NEXT WEEK...THE FRONT WILL BE SHUNTED TO THE SOUTH AS HIGH PRESSURE BUILDS OVERHEAD. ANTICIPATE A WARMING TREND INTO EARLY NEXT WEEK WITH DECREASING COVERAGE OF SHOWERS AND STORMS. STAYED CLOSE THE HPC NUMBERS FOR TEMPERATURES AND PRECIPITATION CHANCES. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SLOWER TO DEVELOP TODAY THAN ON MONDAY AND COVERAGE IS EXPECTED TO BE LESS THAN ON MONDAY. ONLY INCLUDED VCSH IN THE DAN TAF SINCE THE SOUTHERN COUNTY WARNING AREA WILL HAVE MORE STORMS THAN THE NORTHERN COUNTIES. MAINLY VFR CONDITIONS ANTICIPATED THIS AFTERNOON. WINDS ALOFT TODAY ARE WEAK...LESS THAN 10 KTS....THUS ANY DEEP CONVECTION THAT DEVELOPS WILL HAVE A VERY SLOW OR ERRATIC MOVEMENT. MAIN THREAT FOR SHOWERS WILL BE DURING THE PEAK HEATING PART OF THE AFTERNOON...SOME OF THESE SHOWERS/STORMS MAY LINGER THROUGH THE EVENING. SURFACE DEW POINTS REMAIN IN THE 60S AND LOWER 70S. HIGH CONFIDENCE THAT MVFR FOG WILL FORM IN MOST LOCATIONS OVERNIGHT AS LONG AS THERE IS ENOUGH BREAKS IN THE CLOUDS. LOCATIONS THAT HAVE RAIN THIS AFTERNOON WILL LIKELY HAVE DENSER FOG AND LOWER VISIBILITIES OVERNIGHT. ANY FOG WILL DISSIPATE QUICKLY AFTER 12Z ON WEDNESDAY. ANTICIPATE DAILY THREAT OF SCATTERED SHRA/TSRA WEDNESDAY THROUGH SATURDAY AS A STATIONARY FRONTAL BOUNDARY REMAINS OVER OR NEAR THE AREA. LATE NIGHT AND EARLY MORNING PATCHY FOG AND MVFR CIGS WILL BE POSSIBLE AS RESIDUAL MOISTURE FROM THE PREVIOUS DAYS CONVECTION CONDENSES UNDER THE NOCTURNAL INVERSION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/DS NEAR TERM...AMS/WP SHORT TERM...DS LONG TERM...DS AVIATION...AMS/PM
Hazardous weather outlook, Jul 5, 4:20 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 PM EDT TUE JUL 5 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-062030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 420 PM EDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 5, 1:08 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND GST 3 NNW ROANOKE 37.32N 79.97W
07/04/2011 M75.00 MPH CITY OF ROANOKE VA ASOS
0312 PM TSTM WND GST 3 NNW ROANOKE 37.32N 79.97W
07/04/2011 M75.00 MPH CITY OF ROANOKE VA ASOS
0319 PM TSTM WND GST 3 NNW ROANOKE 37.32N 79.97W
07/04/2011 M66.00 MPH CITY OF ROANOKE VA ASOS
&&
DSSpecial weather statement, Jul 5, 3:02 PM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 302 PM EDT TUE JUL 5 2011 NCZ001-002-051930- ALLEGHANY NC-ASHE NC- 302 PM EDT TUE JUL 5 2011 ...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND ASHE COUNTIES... AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF LAUREL SPRINGS...MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR SCOTTVILLE AROUND 325 PM AND STRATFORD AROUND 330 PM. LAT...LON 3657 8125 3647 8117 3640 8135 3650 8141
Special weather statement, Jul 5, 4:16 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 416 PM EDT TUE JUL 5 2011 VAZ032-052045- PATRICK VA- 416 PM EDT TUE JUL 5 2011 ...A STRONG THUNDERSTORM WILL AFFECT PATRICK COUNTY... AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF STUART...MOVING EAST AT 5 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF PATRICK COUNTY. LAT...LON 3675 8016 3667 8013 3666 8024 3671 8025
Special weather statement, Jul 5, 5:28 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT TUE JUL 5 2011
NCZ001-052200-
ASHE NC-
528 PM EDT TUE JUL 5 2011
...A STRONG THUNDERSTORM WILL AFFECT ASHE COUNTY...
AT 523 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
JEFFERSON. THIS STORM IS NEARLY STATIONARY.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WEST JEFFERSON AROUND 600 PM.
LAT...LON 3649 8162 3657 8135 3656 8134 3654 8135
3652 8133 3648 8132 3647 8130 3641 8126
3635 8155Special weather statement, Jul 5, 6:28 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 628 PM EDT TUE JUL 5 2011 NCZ003-052300- SURRY NC- 628 PM EDT TUE JUL 5 2011 ...A STATIONARY THUNDERSTORM WILL AFFECT SURRY COUNTY... AT 623 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF DOBSON...NEARLY STATIONARY. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR ARARAT AROUND 700 PM. LAT...LON 3650 8060 3646 8046 3635 8059 3639 8071
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:38 AM EDT | Dense Fog Advisory | RNK | Alleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more | 5 hr |
| Jul 5, 3:02 PM EDT | Special Weather Statement | RNK | Alleghany | 28 min |
| Jul 5, 5:28 PM EDT | Special Weather Statement | RNK | Ashe | 32 min |
| Jul 5, 5:42 PM EDT | Flash Flood Warning | RNK | Ashe | 108 min |
| Jul 5, 6:28 PM EDT | Special Weather Statement | RNK | Surry | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.